Alert archive / Missouri / Winter Weather Advisories in 2020

Winter Weather Advisory 2, NWS St. Louis, MO

January 16, 202029 counties in Missouri; 17 counties in Illinois

NWS St. Louis, MO issued this winter weather advisory at Jan 16, 2020, 2:57 PM CST for 29 counties in Missouri; 17 counties in Illinois. It took effect at Jan 17, 2020, 3:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2020, 2:57 PM CST (20:57 UTC)
In effect from
Jan 17, 2020, 3:00 AM CST
Expired
Jan 18, 2020, 12:00 AM CST
In force
21 hr
Issued by
NWS St. Louis, MO
All 46 counties

Adams County, IL, Bond County, IL, Brown County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Pike County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Knox County, MO, Lewis County, MO, Lincoln County, MO, Madison County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Pike County, MO, Ralls County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 18 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-01-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-01-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 11:21 AM CST, 3 hours 36 minutes earlier.

Area forecast discussion, Jan 16, 11:21 AM CST, 3 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1121 AM CST Thu Jan 16 2020

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 357 AM CST Thu Jan 16 2020

Only minor changes to the forecast this morning.  A strong Canadian
high pressure system is settling into the Midwest this morning.
Temperatures are as much as 25 degrees colder this morning than they
were 24 hours ago...and dew point temperatures are 25-30 degrees
lower.  This high will slide east across the Midwest into the Great
Lakes region and Ohio Valley by Friday morning.  Meanwhile, a deep
trough of flow pressure off the West Coast will move on shore by the
end of the day today, and move east over the Rocky Mountains through
tonight and into the Great Plains on Friday.  Low level flow will
turn to a southerly direction, tapping into the Gulf of Mexico for
moisture ahead of the trough tonight, and widespread precipitation
will overspread Missouri and Illinois late tonight into Friday. One
of the changes made to the forecast this morning is to delay the
onset of precip slightly across the forecast area.  While there's
still a chance of snow before 12Z in central Missouri, I did not
increase PoPs to likely or higher until after 12Z, and did not push
likely PoPs into eastern Missouri until 15-17Z, and then further
east until 18Z and beyond.  This is due to a very dry layer in the
low levels that the Canadian high will continue to reinforce with
southeast surface flow through the day.  All forecast soundings show
this dry layer so delaying the onset of precip seems reasonable. The
soundings also show a very pronounced and deep warm nose developing
due to a 50kt+ low level jet.  Have cut back a bit on snow
accumulations, but bumped up sleet and ice accumulations a bit as a
result. Temperatures will slowly rise above freezing from south to
north during the evening, finally bringing an end to the wintry
precip. Still...these kind of storm systems with mixed precip are
tough to forecast, and only minor changes to the vertical
temperature profile of the atmosphere will have a huge impact on
precip types and amounts. Therefore I only have medium confidence
in the current precip types/amounts at this time. The trough won't
be fully onshore until this evening anyway...so we're still not
sampling it with our upper air network which also decreases
confidence in the forecast guidance. Since the onset of precip is
still at least 24 hours away at this time, and because confidence
is not particularly high, I opted to hold on to the winter storm
watch this morning rather than upgrading to an advisory or
warning.

Carney

.LONG TERM...  (Friday Night through Wednesday)
Issued at 417 AM CST Thu Jan 16 2020

Rain will continue to fall overnight Friday night as the trough
moves from the eastern Plains into the Midwest and the surface low
moves northeast across Iowa into Wisconsin.  Storm total liquid
equivalent remains in the 1-1.5 inch range, which could still cause
some minor flooding issues, though QPF isn't as high as originally
expected with this storm.  Models are in good agreement in pushing
the cold front associated with this storm through the area on
Saturday morning which should end the precip as another very cold
and dry airmass rushes in behind the front.  This will begin a
period of cold and dry weather which will stretch into the middle of
next week.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1117 AM CST Thu Jan 16 2020

VFR conditions and dry weather will prevail at the TAF sites
through 12z/Fri as surface winds veer from N to E. Precipitation
in the form of snow begins to expand into the region around
12z/Fri into KCOU and then late Friday morning for KUIN and the
STL metro sites. Precipitation then is expected to mix with and
change to sleet later in the morning at KCOU as conditions
deteriorate into IFR more than likely.

SPECIFICS FOR KSTL: For the additional 6 hour period,
precipitation should then continue to transition to sleet and
freezing rain by late Friday afternoon with conditions possibly
lowering to IFR but more likely into MVFR range for the valid
period.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Storm Watch from late tonight through Friday evening for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Knox MO-Lewis MO-
     Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
     MO-Ralls MO-Shelby MO.

IL...Winter Storm Watch from late tonight through Friday evening for
     Adams IL-Brown IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Jan 16, 4:28 AM CST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
428 AM CST Thu Jan 16 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
428 AM CST Thu Jan 16 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of snow over parts of central Missouri late
tonight. Minor accumulations are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Snow is likely early Friday. Snow is expected to change over to
sleet and freezing rain before changing to rain Friday evening.
Highest accumulations of both snow and ice are forecast to be across
central and northeastern Missouri as well as west-central Illinois
where a winter storm watch has been issued. Please see the watch
product for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:57 PM CSTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 17 more39 hr

Nearby

Winter Weather Advisories in Missouri, 2020Winter Weather Advisories in Illinois, 2020Every winter weather advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.